Hail, Nemaha
- When
- May 25, 5:12 PM CST
- Where
- Nemaha County, 8.36 mi S of Johnson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.300, -95.980
Public reported 1 inch hail.
Discrete cells produced hail reports across two counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Discrete cells produced hail reports across two counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 25, 4:48 PM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 548 PM CDT Tue May 25 2021 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 304 PM CDT Tue May 25 2021 .Late this afternoon through tonight: 18z surface analysis indicated a cold front moving through northeast NE with a pre-frontal trough/wind shift from around KBIE to near KTQE. Ahead of the pre-frontal trough, boundary-layer dewpoints are in the the mid to upper 60s. However, considerable cloudiness has limited daytime heating with estimated MLCAPE values of 1000-1500 J/kg with little to no convective inhibition. Trends from the latest couple of HRRR runs and recent WoFS output highlight the above-defined warm sector (i.e., southeast NE into southwest IA) as the most likely location for thunderstorm development in the 3-5 PM time frame. And recent visible satellite imagery depicts a deepening cumulus field over north-central into northeast KS, which would generally support those model forecasts. While the 12z OAX sounding exhibited steep lapse rates in the 700-500-mb layer, the convective cloud debris that overspread the area earlier today has likely modulated those lapse rates toward moist adiabatic. Kinematically, the tendency for low-level winds to veer to southwesterly will limit deep-layer shear, given only modest, westerly mid-level flow. The high-level wind field does remain strong owing to the entrance region of an upper-level jet streak slowly lifting north through the mid MO Valley. The net result is that the predominant storm mode will likely be multicellular with the potential for marginally severe hail and locally strong wind gusts. Isolated to widely scattered storms may linger over portions of southeast NE and southwest IA through mid evening, ahead of the cold front moving southeast through the area. .Wednesday: A surface ridge will quickly build through the mid MO Valley ahead of a deepening lee trough over the High Plains. High temperatures will range from the upper 70s north to mid 80s south. .Wednesday night: A vigorous shortwave trough will move through the northern Plains while a surface low develops from eastern CO into eastern NE by 12z Thursday. A warm front will lift north ahead of the surface low with dewpoints rising back into the lower/mid 60s to the south of that boundary. Consensus of available model data suggest that storms will quickly grow upscale into a convective system over western NE during the evening hours. Farther east, various models have shown some signal for more discrete storm development along and north of the warm front during the evening from central into eastern NE. There is considerable model variance in the characteristics of the low-level moisture profile in the vicinity of the warm front, especially from mid to late evening. The nocturnal strengthening of the low-level jet will result in large, clockwise-curved hodographs, suggesting a conditional supercell tornado threat downstream from the evolving QLCS, assuming 1) in situ storm initiation along the warm front, and 2) storms are surface-based within the moistening boundary layer. Otherwise, expect that the QLCS will track southeast along the immediate cool side of the warm front with the system moving through the majority of our area after midnight. Damaging winds will be the primary severe weather hazard. However, tornadoes will be possible with any embedded mesovortices and/or HP supercells. Locally heavy rainfall will also be a concern. .Thursday and Friday: Showers and a few thunderstorms could linger through Thursday afternoon along and ahead of a cold front sweeping southeast through the area. Highs on Thursday will range from mid 60s north to around 80 along the KS border. Readings are expected to be mainly in the 60s on Friday. .Saturday through Monday: A series of mid-level disturbances are forecast to track from the northern and central Rockies through the adjacent Plains during the Memorial Day weekend. In the low levels, a surface boundary will oscillate over our area during that time frame, resulting in continued chances of showers and thunderstorms. Afternoon temperatures will remain cool; in the 60s to lower 70s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 550 PM CDT Tue May 25 2021 Scattered strong thunderstorms will continue to push east of the TAF sites, leaving VFR conditions in their wake. Northerly winds are replacing the southerly winds behind a cold front sagging southeast. They'll generally remain at 10 knots or less, regardless of direction. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Mead AVIATION...Nicolaisen
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 331 PM CDT Tue May 25 2021 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-261045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 331 PM CDT Tue May 25 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday A few strong to severe storms appear possible between 4 PM and 10 PM, along and south of a line from Seward to Omaha to Harlan, Iowa. Wind gusts up to 50 to 60 mph and hail to quarter size will be the main hazards. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Additional strong to severe thunderstorms will affect the area on Wednesday night into Thursday morning. While damaging winds and localized flooding will be the main hazards, a few tornadoes cannot be ruled out. Non-severe thunderstorms will be possible from Saturday through Memorial Day. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
Special Weather Statement National Weather Service Omaha/Valley Nebraska 509 PM CDT Tue May 25 2021 NEZ090-091-252245- Johnson NE-Nemaha NE- 509 PM CDT Tue May 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND NEMAHA COUNTIES UNTIL 545 PM CDT... At 508 PM CDT, Doppler radar was tracking a strong thunderstorm near Johnson, or 30 miles northwest of Falls City, moving east at 20 mph. Hail up to nickel size and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Auburn, Peru, Johnson, Nemaha, Brock, 7 Miles South Of Auburn and 8 Miles South Of Johnson. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4026 9610 4048 9608 4048 9572 4026 9566 TIME...MOT...LOC 2208Z 256DEG 18KT 4035 9603 Miller
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
543 PM CDT Tue May 25 2021
NEZ091-252315-
Nemaha NE-
543 PM CDT Tue May 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NEMAHA COUNTY UNTIL 615 PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Auburn, or 26 miles northwest of Falls City, moving east at 20 mph.
Nickel size hail, winds in excess of 40 mph and rainfall rates of up
to 2 inches per hour will be possible with this storm. Flooding
could develop.
Locations impacted include...
Auburn, Peru, Johnson, Nemaha, Brownville, Brock, Brownville State
Recreation Area, 7 Miles South Of Auburn and 8 Miles South Of
Johnson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4048 9602 4048 9569 4033 9562 4031 9566
4031 9564 4032 9562 4026 9559 4026 9600
TIME...MOT...LOC 2242Z 267DEG 16KT 4036 9591
MillerSpecial Weather Statement National Weather Service Omaha/Valley Nebraska 546 PM CDT Tue May 25 2021 IAZ069-252315- Pottawattamie IA- 546 PM CDT Tue May 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POTTAWATTAMIE COUNTY UNTIL 615 PM CDT... At 545 PM CDT, Doppler radar was tracking a strong thunderstorm over parts of Council Bluffs, or 10 miles east of Omaha, moving east at 15 mph. Hail up to around nickel size, winds around 45 mph and very heavy rain will be possible with this storm. Locations impacted include... Council Bluffs, Treynor, Underwood, Carson, Macedonia, Crescent, McClelland and Old Town Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4116 9583 4136 9589 4142 9545 4116 9541 TIME...MOT...LOC 2245Z 255DEG 14KT 4127 9580 Miller
The Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
2 hail. Local standard time, as filed.
Public reported 1 inch hail.
Public reported 1 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953945, 953946.